Medication-induced intracranial hypertension in dermatology

Research output: Contribution to journalArticle

85 Citations (Scopus)

Abstract

Pseudotumor cerebri (PTC) is a syndrome of intracranial hypertension that is idiopathic or from an identified secondary cause. It is characterized by headaches and visual manifestations. The hallmark of PTC is papilledema and the feared consequence is visual loss that may be severe and permanent. The idiopathic form generally occurs in obese women of childbearing age. Various medications may produce PTC in patients at any age, including children. Several medications used in dermatology, particularly those used in the treatment of acne vulgaris, are associated with PTC. There is a strong association with tetracycline usage. Minocycline and doxycycline have also been linked to PTC, although there are relatively few reported cases. PTC has also been described with retinoids, including vitamin A (retinol) and isotretinoin. Although corticosteroids are often used to lower intracranial pressure acutely, corticosteroid withdrawal after long-term administration may induce increased intracranial pressure. A high index of suspicion, early diagnosis and treatment generally yield a good prognosis.

Original languageEnglish (US)
Pages (from-to)29-37
Number of pages9
JournalAmerican Journal of Clinical Dermatology
Volume6
Issue number1
DOIs
StatePublished - 2005

Fingerprint

Pseudotumor Cerebri
Intracranial Hypertension
Dermatology
Intracranial Pressure
Vitamin A
Adrenal Cortex Hormones
Isotretinoin
Papilledema
Minocycline
Doxycycline
Retinoids
Acne Vulgaris
Tetracycline
Headache
Early Diagnosis
Therapeutics

ASJC Scopus subject areas

  • Dermatology

Cite this

Medication-induced intracranial hypertension in dermatology. / Friedman, Deborah I.

In: American Journal of Clinical Dermatology, Vol. 6, No. 1, 2005, p. 29-37.

Research output: Contribution to journalArticle

@article{a23ed35710374d36921cb026efefd0b2,
title = "Medication-induced intracranial hypertension in dermatology",
abstract = "Pseudotumor cerebri (PTC) is a syndrome of intracranial hypertension that is idiopathic or from an identified secondary cause. It is characterized by headaches and visual manifestations. The hallmark of PTC is papilledema and the feared consequence is visual loss that may be severe and permanent. The idiopathic form generally occurs in obese women of childbearing age. Various medications may produce PTC in patients at any age, including children. Several medications used in dermatology, particularly those used in the treatment of acne vulgaris, are associated with PTC. There is a strong association with tetracycline usage. Minocycline and doxycycline have also been linked to PTC, although there are relatively few reported cases. PTC has also been described with retinoids, including vitamin A (retinol) and isotretinoin. Although corticosteroids are often used to lower intracranial pressure acutely, corticosteroid withdrawal after long-term administration may induce increased intracranial pressure. A high index of suspicion, early diagnosis and treatment generally yield a good prognosis.",
author = "Friedman, {Deborah I}",
year = "2005",
doi = "10.2165/00128071-200506010-00004",
language = "English (US)",
volume = "6",
pages = "29--37",
journal = "American Journal of Clinical Dermatology",
issn = "1175-0561",
publisher = "Adis International Ltd",
number = "1",

}

TY - JOUR

T1 - Medication-induced intracranial hypertension in dermatology

AU - Friedman, Deborah I

PY - 2005

Y1 - 2005

N2 - Pseudotumor cerebri (PTC) is a syndrome of intracranial hypertension that is idiopathic or from an identified secondary cause. It is characterized by headaches and visual manifestations. The hallmark of PTC is papilledema and the feared consequence is visual loss that may be severe and permanent. The idiopathic form generally occurs in obese women of childbearing age. Various medications may produce PTC in patients at any age, including children. Several medications used in dermatology, particularly those used in the treatment of acne vulgaris, are associated with PTC. There is a strong association with tetracycline usage. Minocycline and doxycycline have also been linked to PTC, although there are relatively few reported cases. PTC has also been described with retinoids, including vitamin A (retinol) and isotretinoin. Although corticosteroids are often used to lower intracranial pressure acutely, corticosteroid withdrawal after long-term administration may induce increased intracranial pressure. A high index of suspicion, early diagnosis and treatment generally yield a good prognosis.

AB - Pseudotumor cerebri (PTC) is a syndrome of intracranial hypertension that is idiopathic or from an identified secondary cause. It is characterized by headaches and visual manifestations. The hallmark of PTC is papilledema and the feared consequence is visual loss that may be severe and permanent. The idiopathic form generally occurs in obese women of childbearing age. Various medications may produce PTC in patients at any age, including children. Several medications used in dermatology, particularly those used in the treatment of acne vulgaris, are associated with PTC. There is a strong association with tetracycline usage. Minocycline and doxycycline have also been linked to PTC, although there are relatively few reported cases. PTC has also been described with retinoids, including vitamin A (retinol) and isotretinoin. Although corticosteroids are often used to lower intracranial pressure acutely, corticosteroid withdrawal after long-term administration may induce increased intracranial pressure. A high index of suspicion, early diagnosis and treatment generally yield a good prognosis.

UR - http://www.scopus.com/inward/record.url?scp=14244252903&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=14244252903&partnerID=8YFLogxK

U2 - 10.2165/00128071-200506010-00004

DO - 10.2165/00128071-200506010-00004

M3 - Article

C2 - 15675888

AN - SCOPUS:14244252903

VL - 6

SP - 29

EP - 37

JO - American Journal of Clinical Dermatology

JF - American Journal of Clinical Dermatology

SN - 1175-0561

IS - 1

ER -